Alert archive / Connecticut / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 40, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 5, 2005, 3:32 PM EDT for Capitol Planning Region, Connecticut. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2005, 3:32 PM EDT (19:32 UTC)
- Expired
- Aug 5, 2005, 4:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
County Capitol Planning Region, CT
The radar
The Brookhaven radar (KOKX), 113 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 441 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBOX 051932 SVRBOX CTC003-052030- /O.NEW.KBOX.SV.W.0040.050805T1932Z-050805T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 332 PM EDT FRI AUG 5 2005 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARTFORD COUNTY IN NORTHERN CONNECTICUT THIS INCLUDES THE CITIES OF...WINDSOR LOCKS...WEST HARTFORD... NEWINGTON...NEW BRITAIN...MANCHESTER...HARTFORD...EAST HARTFORD... BRISTOL * UNTIL 430 PM EDT * AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF BURLINGTON...OR ABOUT NEAR TORRINGTON...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BURLINGTON AND CANTON BY 340 PM EDT AVON AND SIMSBURY BY 345 PM EDT WEST HARTFORD AND BLOOMFIELD BY 355 PM EDT HARTFORD BY 400 PM EDT EAST HARTFORD...WETHERSFIELD AND SOUTH WINDSOR BY 405 PM EDT LAT...LON 4205 7312 4163 7333 4165 7251 4201 7256 $$ FRANK
1 follow-up statement
000 WWUS51 KBOX 052020 SVSBOX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 418 PM EDT FRI AUG 5 2005 CTC003-052030- /O.CON.KBOX.SV.W.0040.000000T0000Z-050805T2030Z/ HARTFORD CT- 418 PM EDT FRI AUG 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EDT FOR HARTFORD COUNTY... AT 417 PM EDT...TRAINED WEATHER SPOTTERS REPORTED LARGE BRANCHES DOWN IN MANCHESTER. THE SEVERE THUNDERSTORM WAS LOCATED ALONG THE HARTFORD AND TOLLAND COUNTY BORDER...FROM ENFIELD TO MANCHESTER... AND WAS MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL EXIT HARTFORD COUNTY BY 430 PM EDT. IF YOU LIVE IN EASTERN HARTFORD COUNTY...STAY INSIDE AND AWAY FROM WINDOWS UNTIL THE STORM PASSES. LAT...LON 4205 7313 4163 7333 4165 7251 4201 7256 $$ DELLICARPINI/DUNHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:01 PM EDT, 31 minutes earlier.
Area forecast discussion, Aug 5, 3:01 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 301 PM EDT FRI AUG 5 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)... MAIN FOCUS IS IN NEAR TERM THROUGH EARLY THIS EVENING WITH CONVECTION. COLD FRONT INTRUDING ON JUICY ENVIRONMENT WITH CAPES 2000 TO 3000 J/KG. GREATEST MOISTURE POOLING ACROSS RI AND SE MA. NOW THAT HAVE REACHED CONVECTIVE TEMPERATURE...STARTING TO SEE AT 245 PM SCATTERED CELLS FORMING. AS FRONTAL BOUNDARY APPROACHES...MAY SEE SECOND ROUND OF ACTIVITY ACROSS RI/SE MA. DEEP SHEAR LACKING...ALTHOUGH SOME LOW LEVEL DIRECTIONAL/SPEED SHEAR LOWEST FEW KM...WHICH MAY AID A FEW CELLS. IN GENERAL EXPECT RAPID CELL DEVELOPMENT AND POSSIBLY JUST AS RAPID DISSIPATION WITH SOME CELLS. MAIN CONCERN WILL BE ISOLATED CELLS WITH HIGH CORES THAT COLLAPSE WITH ASSOCIATED MICROBURST DAMAGE. HAIL ALSO A POSSIBILITY WITH THOSE THAT BECOME A LITTLE BETTER ORGANIZED AND A LITTLE LONGER LIVED. ALTHOUGH MID LEVEL WINDS NOT THAT STRONG...THERE IS A BAND OF 25 TO 30 KT WINDS 850-750 MB LAYER THAT MAY ADD TO SOME GUSTS. PRECIPITABLE WATERS 1.75 TO NEAR 2.00 INCHES SO WILL WORD THAT SOME STORMS MAY CONTAIN HEAVY DOWNPOURS. ALSO NOTING LIGHTNING RATES INCREASING SIGNIFICANTLY IN ACTIVITY APPROACHING WESTERN CT. ACTIVITY MAY PERSIST TO AROUND 9 PM EDT CAPE AND ISLANDS...THEN CLEARING AND LOWER HUMIDITY AIR INFILTRATES REGION. LITTLE CHANGE FROM PREVIOUS TEMPERATURE FORECAST FOR TONIGHT. SATURDAY LOOKS LIKE MOSTLY SUNNY SKIES AND MUCH LOWER HUMIDITY. EASTERLY WINDS WILL KEEP TEMPERATURES IN UPPER 70S ALONG IMMEDIATE EAST COAST. && .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)... COMING SOON. && .AVIATION... MAIN ISSUE WILL BE HAZARDS ASSOCIATED WITH SCATTERED TSTMS REST OF THIS AFTERNOON AND EVENING. SOME STORMS LIKELY TO CONTAIN GUSTS 30 TO 40 KT AND HAIL...WITH ISOLATED SEVERE POSSIBLE. EXPECT VFR CONDITIONS LATE TONIGHT AND SATURDAY AS MUCH DRIER AIR INFILTRATES REGION. && .MARINE... SEEING SWELLS OF 3 TO 4 FT IN OFFSHORE WATERS BUT NOT ANY HIGHER. WNAWAVE MAY BE A FOOT OR TWO OVERDONE. WILL DROP SMALL CRAFT ADVISORY. TSTMS REST OF THIS AFTERNOON AND EVENING MAY TRIGGER NEED FOR SPECIAL MARINE WARNINGS. BESIDES WIND GUSTS IN VICINITY OF TSTMS...FREQUENT LIGHTNING WILL ALSO BE A CONCERN. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SHORT TERM...THOMPSON LONG TERM...STRAUSS AVIATION...THOMPSON MARINE...THOMPSON
Hazardous weather outlook, Aug 5, 5:15 AM EDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 515 AM EDT FRI AUG 5 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-060900- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 515 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...SOUTHWEST NEW HAMPSHIRE...AND MASSACHUSETTS FROM THE EAST SLOPES OF THE BERKSHIRES TO THE INTERSTATE 495 CORRIDOR IN NORTHEAST MASSACHUSETTS. .DAY ONE (TODAY AND TONIGHT)... A COLD FRONT WILL MOVE THROUGH NEW ENGLAND THIS AFTERNOON AND EVENING TRIGGERING SCATTERED THUNDERSTORMS. GUSTY WINDS AND HEAVY DOWNPOURS ARE EXPECTED TO BE THE MAIN THREAT IN ANY THUNDERSTORMS. A HEAT WAVE IN THE HARTFORD/SPRINGFIELD AREA OF THE CONNECTICUT RIVER VALLEY WILL COME TO AN END LATE THIS AFTERNOON. TODAY WILL BE THE 4TH DAY IN A ROW WITH TEMPERATURES AT OR ABOVE 90 DEGREES...AND A HEAT INDEX NEAR 100 DEGREES. THE FRONTAL PASSAGE LATE THIS AFTERNOON WILL BRING A DRIER AND RELATIVELY COOLER AIRMASS...BRINGING AN END TO THE HEAT WAVE JUST IN TIME FOR THE WEEKEND. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...HOWEVER THERE EXISTS THE CHANCE FOR SCATTERED AFTERNOON THUNDERSTORMS FOR MID WEEK. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTERS SHOULD MONITOR CONDITIONS THIS AFTERNOON AND EVENING AND BE PREPARED TO RELAY REPORTS AS NEEDED TO THE NATIONAL WEATHER SERVICE. KAB
In the hours before
Special weather statement, Aug 5, 12:17 PM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1217 PM EDT FRI AUG 5 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-060100- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX COUNTY MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX COUNTY MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- INCLUDING THE CITIES OF...AMHERST...ATTLEBOROUGH...BARNSTABLE... BARRINGTON...BEVERLY...BOSTON...BRISTOL...BROCKTON...BROOKLINE... CAMBRIDGE...CHICOPEE...EAST HARTFORD...FALL RIVER...FALMOUTH... FITCHBURG...FRAMINGHAM...FRANKLIN...GLOUCESTER...GREENFIELD... HARTFORD...JAFFREY...KEENE...LAWRENCE...LEOMINSTER...LOWELL...LYNN... MANCHESTER...MANSFIELD...MILFORD...NANTUCKET...NASHUA... NEW BEDFORD...NEW BRITAIN...NEWBURYPORT...NEWINGTON...NEWPORT... NEWTON...NORTH ATTLEBOROUGH...NORTHAMPTON...PLAINFIELD...PLYMOUTH... PROVIDENCE...PUTNAM...QUINCY...SOMERVILLE...SOUTH KINGSTOWN... SPRINGFIELD...TAUNTON...VERNON...VINEYARD HAVEN...WALTHAM... WARWICK...WEST HARTFORD...WEYMOUTH...WILLIMANTIC...WINDSOR LOCKS... WOONSOCKET AND WORCESTER 1217 PM EDT FRI AUG 5 2005 ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTHERN NEW ENGLAND THIS AFTERNOON AND EARLY EVENING... THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON AND CONTINUE ACROSS SOUTHEASTERN SECTIONS INTO THIS EVENING. SOME OF THE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH AND HEAVY DOWNPOURS. HEAVY DOWNPOURS MAY PRODUCE PONDING OF WATER IN AREAS OF POOR DRAINAGE. ISOLATED THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS WITH SPEEDS AROUND 60 MPH AND/OR LARGE HAIL. ALTHOUGH AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT ANYWHERE IN SOUTHERN NEW ENGLAND THIS AFTERNOON...THE RISK LOOKS TO BE GREATEST ACROSS RHODE ISLAND AND SOUTHEAST MASSACHUSETTS. THUNDERSTORMS WILL BE MOST LIKELY BETWEEN 1 PM AND 4 PM ACROSS SOUTHWEST NEW HAMPSHIRE...CENTRAL AND WESTERN MASSACHUSETTS AND NORTHERN CONNECTICUT. AFTER 3 OR 4 PM...THUNDERSTORM ACTIVITY IS EXPECTED TO BECOME MORE CONCENTRATED ACROSS EASTERN MASSACHUSETTS AND RHODE ISLAND. A FEW THUNDERSTORMS MAY PERSIST UNTIL 8 OR 9 PM OVER CAPE COD AND THE ISLANDS. SKYWARN SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD MONITOR CONDITIONS THIS AFTERNOON AND EVENING...AND BE PREPARED TO RELAY THEIR REPORTS TO THE NATIONAL WEATHER SERVICE. PEOPLE OUTDOORS SHOULD KEEP AND EYE TO THE SKY THIS AFTERNOON. A FEW OF THE THUNDERSTORMS MAY DEVELOP VERY RAPIDLY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. THOMPSON
Special weather statement, Aug 5, 3:02 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 302 PM EDT FRI AUG 5 2005 MAZ004-005-026-051945- CENTRAL MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA- 302 PM EDT FRI AUG 5 2005 AT 259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL OVER AYER...OR ABOUT 12 MILES EAST OF LEOMINSTER...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR...WESTFORD AND CARLISLE BY 320 PM EDT. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. FRANK
Special weather statement, Aug 5, 3:14 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 314 PM EDT FRI AUG 5 2005 MAZ020-021-RIZ004>007-052030- BRISTOL RI-EASTERN KENT RI-NEWPORT RI-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WASHINGTON RI- 314 PM EDT FRI AUG 5 2005 ...LINE OF STRONG STORMS DEVELOPING JUST NORTH OF THE SOUTH COAST... AT 313 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM FALL RIVER TO 4 MILES SOUTHWEST OF EAST GREENWICH...OR ALONG A LINE EXTENDING FROM FALL RIVER TO 8 MILES SOUTHWEST OF WARWICK...MOVING EAST AT 20 MPH. THUNDERSTORMS WILL BE NEAR...NORTH KINGSTOWN AND TIVERTON BY 320 PM EDT...WESTPORT BY 330 PM EDT...PRUDENCE ISLAND BY 340 PM EDT... PORTSMOUTH AND NEW BEDFORD BY 350 PM EDT...MARION BY 400 PM EDT. FRANK
Special weather statement, Aug 5, 3:19 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 319 PM EDT FRI AUG 5 2005 MAZ008-009-052015- WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- 319 PM EDT FRI AUG 5 2005 AT 317 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 3 MILES EAST OF HUNTINGTON...OR ABOUT 10 MILES SOUTHWEST OF NORTHAMPTON...MOVING EAST AT 20 MPH. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. FRANK
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 4:10 PM EDT | Severe Thunderstorm Warning | BOX | 65 min | |
| Aug 5, 4:29 PM EDT | Severe Thunderstorm Warning | BOX | Northeastern Connecticut Planning Region | 61 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.